March 4, 2024 March 4, 2024

Saskatchewan RCMP: naloxone-resistant fentanyl circulating in Swift Current and Moose Jaw

Posted on 13 December 2023 by Prairie Post

Contributed

Saskatchewan RCMP is warning the public that a dangerous strain of fentanyl is circulating in southern Saskatchewan – including in the Moose Jaw and Swift Current areas.

Saskatchewan RCMP’s Crime Reduction Team and Saskatchewan Trafficking Response Team have determined this fentanyl does not look different than other circulating strains – but may be resistant to naloxone, a fast-acting drug used to temporarily reverse the effects of overdoses caused by opioids.

While we can confirm Saskatchewan RCMP has responded to reports of overdoses – including fatal ones – in southern Saskatchewan in the past few months, we are unable to provide a total, or confirm which were potentially caused by this fentanyl strain. Note that police don’t respond to every overdose that occurs in any given area. Only the Saskatchewan Coroners Service can confirm that an overdose caused a death, and which drugs contributed to it.

“The source and composition of this potentially-lethal drug is under active investigation, but it was important for us to immediately alert the public of the danger present in our communities. This fentanyl strain is particularly alarming because it doesn’t look any different than others circulating. But if you take it and experience an overdose, it may be irreversible,” explains Insp. Jeff Smoliak from Saskatchewan RCMP’s Saskatchewan Enforcement Response Team. “Using illicit drugs is always dangerous, but there is extra risk for fentanyl users in southern Saskatchewan right now. If you or someone you love uses fentanyl, you need to know what to do in the case of an overdose.”

Here’s what you need to know:

• Have a safe plan in place. Don’t use alone. Let someone you trust know of your plans to use.

• Know the signs – someone experiencing an overdose may show signs and symptoms that include:

• Slow, weak or no breathing

• Blue lips or nails

• Dizziness and confusion

• Can’t be woken up

• Choking, gurgling or snoring sounds

• Drowsiness or difficulty staying awake

• Know what to do when an overdose occurs. An overdose is a medical emergency. If you witness one, call 911 immediately.

• Use naloxone. While naloxone-resistant fentanyl is circulating, it is still recommended that it’s administered to someone experiencing an overdose. Members of the public can keep naloxone on hand if they or someone they know is at risk of overdose. The Government of Saskatchewan offers a ‘take home naloxone’ kit available free of charge at many locations in the province. Naloxone can also be purchased at the Saskatchewan pharmacies on this list.

 • You have some legal protection if you call for help. The Good Samaritan Drug Overdose Act provides some legal protection for individuals who seek emergency help during an overdose, including the person experiencing an overdose. The act protects the person who seeks help, whether they stay or leave from the overdose scene before help arrives.

• There is help available. If you want to quit using drugs, there are services available to support you. To find services near you, visit http://www.saskatchewan.ca/addictions. You can also call the Province of Saskatchewan’s HealthLine at 811.

Leave a Reply

Get More Prairie Post
Log In To Comment Latest West Edition Latest East Edition